Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 192, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2009, 1:27 PM MDT for Douglas County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2009, 1:27 PM MDT (19:27 UTC)
- Expired
- Jul 29, 2009, 1:39 PM MDT
- In force
- 12 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Douglas County, CO
The radar
The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 AM MDT, 10 hours 57 minutes earlier.
Area forecast discussion, Jul 29, 2:30 AM MDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 AM MDT WED JUL 29 2009 .SHORT TERM...ONGOING CONVECTION ACROSS NORTHEAST PORTIONS OF CWA ATTM WHILE THINGS QUIETING DOWN OVER WESTERN PORTIONS. MOST OF THE STORMS SHOULD PUSH EAST OF CWA BY MID MORNING IN ADVANCE OF COLD FRONT NOW ACROSS CENTRAL WYOMING WITH VARYING AMOUNTS OF STRATUS ALONG AND BEHIND THE FRONT. MAIN QUESTION TODAY WILL BE HOW MUCH STABILITY WILL RESULT WITH FRONTAL PASSAGE TIMING AND STORM GENERATION BEHIND THE FRONT AND INTO TONIGHT. GIVEN THE FRONT ALREADY THROUGH CPR...EXPECT PASSAGE OVER THE DENVER AREA AROUND 15Z OR SO. THIS WILL LIKELY RESULT IN INTITIAL STABILITY. THERE SHOULD STILL BE SOME WEAK ASCENT UPSTAIRS AS THE UPPER LEVEL TROF SWINGS THROUGH THE NORTHERN PLAINS. EXPECT THE BEST CHANCES FOR PRECIP WILL BE ALONG THE FOOTHILLS AND PALMER DIVIDE AS THE FRONTAL SYSTEM STALLS THIS AFTERNOON WHILE LOWER POPS ACROSS THE FAR NORTHEAST PLAINS THIS EVENING WITH HIGHER STABILITY. SEVERE THREAT WILL BE LOW WITH CAPES ONLY 400-800J/KG AND EVEN LOWER OVER THE FAR NORTHEAST. WITH HIGH PW VALUES IN PLACE...HEAVY RAIN THREAT IS THE HIGHEST ALONG WITH SOME SMALL HAIL. .LONG TERM...TEMPERATURES ALOFT BOTTOM OUT EARLY ON THURSDAY WITH THE LAST IN A SERIES OF SHORTWAVE TROUGHS EXITING THE REGION. CURRENT MOS GUIDANCE INDICATE MAX TEMPERATURES IN THE UPR 60S-MID 70S AT LOWER ELEVATIONS ON THURSDAY...WHICH MATCHING UP WELL WITH THE CURRENT FORECAST. GFS MOS HAS COME MORE IN LINE WITH THE COOLER NAM TEMP GUIDANCE...AFTER BEING SEVERAL DEGS WARMER THE PAST SEVERAL DAYS. A MAX TEMP OF 72 AT DENVER WOULD BE 16 DEGS BELOW AVERAGE FOR THE DATE. NEXT THE NAM...GFS AND ECMWF ALL INDICATE A DEEP CLOUD LAYER OVER AND EAST OF THE FRONT RANGE FOR MUCH OF THE DAY. WEAK ANTICYCLONIC UPSLOPE FLOW KEEPS CLOUDS AND RELATIVELY HIGH DEWPTS UP AGAINST THE FRONT RANGE AT LEAST THRU EARLY AFTERNOON. MAY ALSO SEE SOME FOG THRU MID-MORNING. BY THE AFTERNOON FCST SOUNDINGS AND CROSS SECTIONS SHOW CLOUDS SCATTERING/THINNING OUT AND LIFTING WHICH MAY ALLOW SUFFICIENT HEATING TO PRODUCE SHALLOW CONVECTION...I.E. ISOLATED RAIN SHOWERS AND LOW TOP T-STORMS. WHILE IN THE HIGH COUNTRY WHERE THE COOL AIR SURGE WILL HV LITTLE IF ANY IMPACT SHOULD SEE ISOLATED/SCATTERED SHOWERS/ T-STORMS BY THE AFTERNOON. BY THURSDAY NIGHT DRYING AND WARMING ALOFT GETS UNDERWAY AS THE UPPER RIDGE OUT WEST BEGINS TO AMPLIFY AND SLOWLY MIGRATE EASTWARD. WOULD EXPECT TO SEE A FAIRLY QUICK END TO CONVECTION WITH SUNSET. BY FRIDAY MODELS INDICATE LEE TROUGHING AND THE DEVELOPMENT OF WEST-NORTHWESTERLY LOW/MID-LEVEL FLOW ACROSS THE PLAINS. ALTHOUGH MODELS ALSO SHOW SLY LOW-LEVEL FLOW DVLPG LATER IN THE DAY OUT ACROSS FAR EASTERN PORTIONS OF THE CWFA...WHICH HELPS TO HOLD DEWPTS UP IN THE UPPER 50S/LOWER 60S. CLOSER TO THE FTHLS THEN DOWNSLOPE FLOW IS PROGGED TO DROP DEWPTS INTO THE LOWER 50S BY THE AFTERNOON. STILL SEE ENOUGH MOISTURE AROUND FOR STRONG HEATING TO PRODUCE ISOLATED/WIDELY SCATTERED T-STORMS PLAINS AND HIGH COUNTRY. 850/700MB TEMP FIELDS AND MOS TEMP GUIDANCE INDICATE MAX TEMPS IN THE MID/UPR 80S ON THE PLAINS AND 60S-UPPER 70S IN THE HIGH COUNTRY. THIS SEEMS REASONABLE WITH THE ANTICIPATED WARMING ALOFT...DOWNSLOPE FLOW AND STRONG SOLAR HEATING. THEN BY FRIDAY NIGHT COULD SEE AN INCREASE IN CONVECTION DURING THE EVENING HOURS AS MODELS SHOW A MID-LEVEL SHORTWAVE AND AN ACCOMPANYING SFC COLD FRONT BRUSHING THE NERN CORNER OF THE STATE. LATER SHIFTS WILL HAVE TO WATCH FOR THE POSSIBILITY OF A FEW SEVERE STORMS ON THE PLAINS WITH THEIR PASSAGE. OVER THE WEEKEND...FLOW ALOFT CONTINUES NORTHWESTERLY WITH THE UPPER RIDGE AXIS STILL WEST OF THE COLORADO FRONT RANGE. WITH PASSAGE OF THE COLD FRONT FRIDAY NIGHT...LOOKING FOR MAX TEMPS ON THE PLAINS TO BE SOME 4-7 DEGS F LOWER THAN THE DAY BEFORE. WHEREAS SHOULD SEE LITTLE CHANGE IN HIGH COUNTRY TEMPERATURES. BY SUNDAY...WARMING RESUMES ALOFT AS THE UPPER RIDGE INCHES CLOSER. COULD SEE SUNDAY TEMPS APPROACHING THOSE FORECASTED FOR FRIDAY. LASTLY...SHOULD SEE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS EACH DAY WITH STORM SOLAR HEATING. && .AVIATION...VARYING AMOUNTS OF LOW LVL MSTR ATTM AND SOME IFR CONDITONS HAVE ALREADY DEVELOPED DUE TO OVERNIGHT STORMS. FRONTAL SYSTEM WILL ARRIVE AT DEN AROUND 15Z AS WINDS SHIFT AROUND TO THE NORTHEAST. EXPECT IFR/MFVR CIGS BEHIND THE FRONT THROUH EARLY AFTN THEN ISOLATED THUNDERSTORMS DEVELOPING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/BAKER
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT WED JUL 29 2009 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON...CONTINUING THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN FOOTHILLS AND ALONG THE PALMER DIVIDE. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 45 MPH. A FEW OF THE STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ACROSS THE PALMER DIVIDE OF DOUGLAS AND WESTERN ELBERT COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COOL AND UNSETTLED WEATHER PATTERN WHICH HAS BEEN OVER NORTHEAST COLORADO THE PAST FEW DAYS IS EXPECTED TO GRADUALLY MODERATE THROUGH THE WEEKEND AND EARLY NEXT WEEK. EACH AFTERNOON AND EVENING WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT FROM STORMS BEING BRIEF HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/TCD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:47 PM MDT | Special Weather Statement | BOU | Boulder | 43 min |
| Jul 29, 12:26 AM MDT | Special Weather Statement | BOU | Morgan | 64 min |
| Jul 29, 1:21 AM MDT | Areal Flood Advisory | BOU | Morgan | 84 min |
| Jul 29, 1:30 AM MDT | Special Weather Statement | BOU | Morgan | 60 min |
| Jul 29, 1:20 PM MDT | Areal Flood Advisory | BOU | Douglas | 41 min |
| Jul 29, 5:30 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 30 min |
| Jul 29, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.